Montana, 2005

High Wind in Montana, March 6, 2005

March 6, 2005 · NWS GGW · 13 events in 13 counties and zones

Strong winds affected much of northeast Montana during the morning and afternoon hours of the 6th. The strong winds were associated with a cold front and upper level disturbance that crossed the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong winds affected much of northeast Montana during the morning and afternoon hours of the 6th. The strong winds were associated with a cold front and upper level disturbance that crossed the area. Sustained wind speeds of 40 to 45 mph were common. A few locations had wind gusts in the 58 to 69 mph range. A few of the stronger wind gusts included:King Coulee Raws Site (Valley County): 69 mphBluff Creek Raws Site (Valley County): 58 mphPoplar Raws Site (Roosevelt County): 58 mph

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 6, 2:28 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 6, 2:28 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
228 AM MST SUN MAR 6 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH TUESDAY...
A MORE ACTIVE WEATHER PATTERN EXPECTED THE NEXT FEW DAYS AS THE
PERSISTENT UPPER RIDGE REPOSITIONS FURTHER WEST ALONG THE WEST
COAST.  A STRONG SHORTWAVE AND ITS ACCOMPANYING JET TO WORK ACROSS
THE AREA TODAY FOR A PERIOD OF STRONG AND POTENTIALLY DAMAGING
WIND.  ANOTHER SHORTWAVE TO WORK INTO THE AREA BY LATER MONDAY NIGHT
TO BRING AT LEAST THE POTENTIAL FOR SOME MUCH NEEDED PRECIPITATION.
WILL BE UPGRADING THE HIGH WIND WATCH TO A WARNING FOR ALL ZONES
WITH THIS PACKAGE.

TODAY...A STRONG SHORTWAVE VISIBLE THE LAST SEVERAL HOURS ON WATER
VAPOR PUSHING THROUGH SOUTHERN BRITISH COLUMBIA IS NOW BEGINNING TO
WORK ITS WAY INTO ALBERTA AND NORTH CENTRAL MONTANA.  THE SHORT
WAVE IS QUICK MOVING BEING FUELED BY A 125KT JET.  THE LEAD
SHORTWAVE SHOULD WORK ACROSS NORTHEAST MONTANA THIS MORNING WITH
ADDITIONAL SHORTWAVE ENERGY TO TRAVERSE THE AREA THIS AFTERNOON AS
NORTHWEST FLOW ALOFT STRENGTHENS ACROSS THE AREA.  A DRY AIRMASS
ACROSS THE AREA SHOULD MEAN LITTLE/NO CHANCE OF ANY
PRECIPITATION...AND THE MAIN CONCERN WITH THIS SYSTEM WILL BE FOR A
PERIOD OF STRONG AND POTENTIALLY DAMAGING WIND.  STEEPENING LAPSE
RATES AND INCREASING COLD AIR ADVECTION ARE EXPECTED IN THE WAKE OF
THE SHORTWAVE.  THE JET ALOFT INCREASES TO NEARLY 100KTS BY THIS
AFTERNOON.  40-55KT WIND BETWEEN 850-700H SHOULD BE ABLE TO MIX DOWN
TO THE SURFACE.  PRESSURE RISES NOT PROGGED TO BE STELLAR...BUT WITH
SOUNDINGS LOOKING VERY GOOD TO MIX DRY ADIABATICALLY FROM 700-750H
SHOULD SEE THE WIND PICK UP INTO THE 35 TO 45 MPH RANGE WITH GUSTS
OF 50 TO 60 MPH.  POSSIBLE THAT A FEW SPOTS ACROSS THE HIGHER
ELEVATIONS COULD SEE WIND GUSTS IN EXCESS OF 60 MPH RANGE FOR A
TIME.  HARD TO SAY WITH COMPLETE CONFIDENCE THAT ALL OF OUR ZONES
WILL REACH WARNING CRITERIA...BUT CONFIDENCE HIGH ENOUGH THAT MOST
ZONES REACH WARNING CRITERIA AT SOME POINT THAT PLAN TO UPGRADE THE
HIGH WIND WATCH TO A WARNING FOR ALL OF NORTHEAST MONTANA.  GIVEN
THE EXPECTED STRONG WIND COMBINED WITH EXPECTED LOW RHS WILL
CONTINUE THE RED FLAG WARNING ACROSS FIRE ZONES 119...121...AND
122.  CONCERN NOT AS HIGH ACROSS ZONE 120 WHERE RHS ARE NOT
EXPECTED TO BE QUITE AS LOW AND SNOWMELT THE LAST FEW WEEKS HAS KEPT
THE GROUND MORE MOIST AND THE FIRE DANGER A LITTLE LOWER THAN THE
OTHER ZONES.  WILL ALSO BE MAKING SOME TWEAKS TO LOWER THE TD AND RH
GRIDS SOME ACROSS OUR SOUTHWEST ZONES WHERE MOST OF THE RAWS SITES
ARE INDICATING TDS IN THE TEENS AND RHS IN THE 30-40 PERCENT RANGE
AT 09Z THIS MORNING.  ONCE THE STRONG WIND KICKS IN THE DEW POINTS
WILL LIKELY FALL SOME MORE...AND LATER SHIFTS MAY NEED TO LOWER THEM
EVEN A BIT MORE.

TONIGHT...THE MAIN CONCERN WILL CONTINUE TO BE THE WIND...MAINLY FOR
THE FIRST FEW HOURS AFTER SUNSET.  EXPECT THE WIND TO STAY UP THE
LONGEST AFTER SUNSET ACROSS OUR EASTERN ZONES CLOSEST TO THE JET AND
IN THE AREA OF GREATEST PRESSURE RISES.  ACROSS OUR WESTERN MOST
ZONES THE ATMOSPHERE SHOULD BEGIN TO DECOUPLE QUICKLY AROUND OR
SHORTLY AFTER SUNSET. PLAN FOR NOW TO KEEP THE HIGH WIND WARNING
GOING UNTIL MIDNIGHT ACROSS OUR EASTERN ZONES AND WILL DROP IT AT 7
PM ACROSS OUR WESTERN ZONES.  LATER SHIFTS MAYBE ABLE TO REFINE THE
TIMING SOME AND POSSIBLE THAT THE WIND WILL DROP OFF QUICKLY ENOUGH
THAT THE WARNING CAN BE EXPIRED PRIOR TO MIDNIGHT IN THE EAST.

MONDAY...THE UPPER RIDGE REBOUNDS ALONG THE WEST COAST WITH
NORTHWEST FLOW ALOFT INTO EASTERN MONTANA IN THE WAKE OF ANOTHER
SHORTWAVE TROUGH THAT PUSHES INTO BRITISH COLUMBIA EARLY MONDAY
MORNING AND INTO SOUTHERN ALBERTA BY MONDAY EVENING.  A LEE SIDE
TROUGH TO SET UP ACROSS ALBERTA SOUTH INTO CENTRAL MONTANA AS THE
DAY WEARS ON.  THE GFS LOOKS TOO WET SPREADING SOME QPF INTO OUR
WESTERN ZONES DURING THE AFTERNOON AND LINGER SOME POPS ACROSS OUR
EASTERN ZONES ASSOCIATED WITH SUNDAYS SHORTWAVE TROUGH.  PLAN FOR
NOW TO KEEP THINGS DRY...ESPECIALLY IN LIGHT OF THE DRY PATTERN OF
RECENT WEEKS.

MON NIGHT & TUESDAY...THE SHORTWAVE SLIDES SOUTHEAST OUT OF ALBERTA
AND INTO NORTHEAST MONTANA LATER MONDAY NIGHT INTO TUESDAY MORNING.
MODELS PAINTING THE HEAVIEST QPF IN A NORTHWEST TO SOUTHEAST BAND
GENERALLY ACROSS OUR CENTRAL AND WESTERN ZONES.  LOOKS LIKE THE
MODELS MAYBE A BIT OVERDONE WITH THE QPF...BUT HARD TO IGNORE THAT
BOTH THE GFS AND NAM ARE GENERATING A BAND OF A COUPLE OF TENTHS OF
AN INCH OF PRECIPITATION.  AS THERE DOES SEEM TO BE SOME AGREEMENT
WITH THE POSITION OF THE BAND OF PRECIPITATION WILL MAKE SOME
ADJUSTMENTS TO THE POP GRIDS IN COORDINATION WITH SURROUNDING
OFFICES. CB

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
FOR MOST OF THE WEEK...EASTERN MONTANA WILL BE IN NORTHWEST FLOW
ALOFT BETWEEN AN UPPER RIDGE ON THE WEST COAST AND A DEEP UPPER
TROUGH TO THE EAST. THE FORECAST WILL CONTINUE TO HAVE ABOVE NORMAL
TEMPERATURES BUT NOT AS WARM AS THEY ARE THIS WEEKEND. WEAK HIGH
PRESSURE WILL KEEP THE AREA DRY TUE NIGHT AND WED. THERE IS
DISAGREEMENT WITH A SURFACE LOW MOVE SE OUT OF CANADA WED NIGHT AND
THURSDAY. ECMWF AND GFS ENSEMBLE MEAN HAVE THIS LOW AFFECTING THE
WESTERN GREAT LAKES WHILE THE OPERATIONAL GFS AND DGEX TAKE THIS LOW
ACROSS EASTERN MONTANA. WILL FAVOR THE ECMWF AND ENSEMBLE MEAN AT
THIS TIME AND KEEP THURSDAY DRY AND MILD.

THE MODELS AGREE ON A STRONG COLD FRONT SOMETIME NEXT WEEKEND WITH A
SURFACE LOW TRACKING ACROSS MONTANA. THERE ARE TIMING DIFFERENCES
WITH GFS AND DGEX FASTER THAN THE ECMWF AND GFS ENSEMBLE MEAN WITH
THIS SYSTEM. WILL TREND TOWARDS THE SLOWER MODELS FOR NOW AND USE
THE GFS ENSEMBLE FOR TEMPERATURES. WILL ADD A SLIGHT CHANCE OF RAIN
AND SNOW FOR THIS SYSTEM.  FORRESTER

&&

CLIMO...MARCH OFF TO THE WARMEST START AT GLASGOW SINCE 2000. THE
TEMPERATURE HAS AVERAGED 13.7 DEGREES ABOVE AVERAGE SINCE OUR COLD
START TO THE YEAR REVERED COURSE ON JANUARY 17TH.  LITTLE CHANGE TO
START THE MONTH OF MARCH AS THE TEMPERATURE HAS AVERAGED 14.4
DEGREES ABOVE AVERAGE SINCE THE START OF THE MONTH. CB

&&

FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FOR FIRE ZONES
119...121...AND 122.  STRONG WIND OF 35 TO 45 MPH WITH HIGH GUSTS
COMBINED WITH LOW RELATIVE HUMIDITIES BELOW 30 PERCENT FROM LATE
THIS MORNING THROUGH AROUND SUNSET WOULD LIKELY CAUSE ANY FIRES TO
GET OUT OF CONTROL IN A HURRY. CB

&&

.HYDRO...THE ICE ON THE YELLOWSTONE RIVER IS STARTING TO BREAK UP IN
DAWSON AND RICHLAND COUNTIES. A FLOOD STATEMENT HAS BEEN ISSUED TO
HIGHLIGHT THE POSSIBILITY OF ICE JAMS AND MINOR FLOODING OVER THE
WEEKEND.

&&

.WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TODAY ALL ZONES.
HIGH WIND WARNING CONTINUES TONIGHT UNTIL MIDNIGHT FOR
MTZ019-024>027-062.
RED FLAG WARNING 11AM-6PM MST TODAY FOR FIRE WEATHER ZONES
119-121-122.

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 6, 5:48 AM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
548 AM MST SUN MAR 6 2005

MTZ016>027-059>062-071300-
NORTHERN VALLEY-SOUTHWEST PHILLIPS-GARFIELD-EASTERN ROOSEVELT-
NORTHERN PHILLIPS-DANIELS-SHERIDAN-MCCONE-DAWSON-RICHLAND-WIBAUX-
PRAIRIE-PETROLEUM-WESTERN ROOSEVELT-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
548 AM MST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR ALL OF
NORTHEAST MONTANA FOR STRONG NORTHWEST WINDS. REFER TO GTFNPWGGW
OR WWUS75 KGGW FOR MORE INFORMATION.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR PARTS OF
NORTHEAST MONTANA. REFER TO GTFRFWGGW OR WWUS75 KGGW FOR MORE
INFORMATION.

THE ICE IS BREAKING UP ON THE YELLOWSTONE RIVER IN DAWSON AND
RICHLAND COUNTIES WHICH MAY RESULT IN ICE JAMS. REFER TO GTFFLSGGW
OR WGUS85 KGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Central and Se Phillips

When
March 6, 8:05 AM MST to 2:35 PM MST
Where
Central and Se Phillips forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, McCone

When
March 6, 9:10 AM MST to 11:00 AM MST
Where
McCone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
March 6, 9:30 AM MST to 2:20 PM MST
Where
Western Roosevelt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Prairie

When
March 6, 10:15 AM MST to 3:15 PM MST
Where
Prairie forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

High Wind, Northern Valley

When
March 6, 10:50 AM MST to 12:00 PM MST
Where
Northern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 6, 11:35 AM MST to 12:35 PM MST
Where
Sheridan forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

High Wind, Garfield

When
March 6, 12:05 PM MST to 1:05 PM MST
Where
Garfield forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Dawson

When
March 6, 12:35 PM MST to 3:15 PM MST
Where
Dawson forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
March 6, 12:45 PM MST to 2:05 PM MST
Where
Northern Phillips forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
March 6, 12:50 PM MST to 4:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
March 6, 1:00 PM MST to 4:00 PM MST
Where
Little Rocky Mountains forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Eastern Roosevelt

When
March 6, 2:15 PM MST to 3:15 PM MST
Where
Eastern Roosevelt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Richland

When
March 6, 3:15 PM MST to 4:15 PM MST
Where
Richland forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443381, 5443387, 5443393, 5443390, 5443389, 5443392, 5443385, 5443383, 5443388, 5443382, 5443386, 5443384, 5443391.